Georgia, 2024

Flash Flooding and Flood in Georgia, February 11 to 14, 2024

February 11 to 14, 2024 · NWS FFC · 18 events in 7 counties and zones

A period of persistent thunderstorms moved through the area with an initial warm front early in the morning and later a weak cold front overnight. Weak instability resulted in mostly benign activity, aside from a single report of each hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A period of persistent thunderstorms moved through the area with an initial warm front early in the morning and later a weak cold front overnight. Weak instability resulted in mostly benign activity, aside from a single report of each hail and wind damage. Rainfall amounts of 2.5 to 5 inches stretched across central Georgia, with highest amounts along the Georgia-Alabama line, between LaGrange and Columbus. Isolated flash flooding resulted from the heavy rainfall amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 11, 7:08 PM EST, 42 minutes earlier.

Area forecast discussion, Feb 11, 7:08 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
708 PM EST Sun Feb 11 2024

...New 00Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Monday)
Issued at 246 PM EST Sun Feb 11 2024

The primary hazard for the short term period is flooding caused by
locally heavy rainfall. There is also some potential for isolated
severe thunderstorms on Monday.

Stalled frontal boundary remains situated from the Delmarva
peninsula back through northern GA and down to southeast TX. This
boundary will remain nearly stationary across the CWA overnight and
focus several rounds of moderate to locally heavy rainfall through
Monday. Low pressure across SE TX will move NE along the stalled
front overnight and into northern AL by early Monday. The low will
continue NE into the TN Valley dragging a cold front through the CWA
Monday afternoon/evening.

Good moisture transport from the GOMEX will continue to provide deep
moisture for widespread precipitation overnight and Monday ahead of
the cold front. PWATs are at or just above 2SD for the period. The
stalled boundary will provide some focus at the surface and with
broad scale lift in the upper levels, moderate to locally heavy
rainfall will be likely overnight. The axis of heavier rainfall will
most likely set up along and north of the I-85 corridor in the west
to along and north of the I-20 corridor in the east. Since the
boundary remains parallel to the mid level flow, training of storms
is likely. Even though surface instability will be weak, do think
there is enough for a few rumbles of thunder overnight...and these
storms will definitely be capable of producing higher rainfall
rates. Another round of moderate to locally heavy rainfall will be
likely with the cold frontal passage on Monday. Issued a Flash Flood
Watch earlier today for areas along a north of a line from Troup to
Warren Counties through Monday evening. Rainfall amounts of 2 to 4
inches will be likely within the watch, with locally higher amounts
possible where training occurs.

Do think areas south of the stalled boundary will have the best
chances of destabilizing on Monday. This area should be mainly south
of the I-20 corridor. Not confident that the stalled front will
begin pushing rapidly north as the low pressure moves NE. BL winds
don't support a good northward push. However, south of the boundary
deep layer shear will be present, and if breaks in the clouds occur,
some stronger convection could develop. Damaging wind gusts would be
the primary hazard from any severe thunderstorm that is able to
develop while a brief tornado cannot be ruled out.

NListemaa

&&

.LONG TERM...
(Tuesday morning through next Saturday)
Issued at 246 PM EST Sun Feb 11 2024

Upper level system will be moving out of the area by Tuesday leaving
cooler airmass behind in its wake. Cloud cover should begin to clear
through the day allowing for some afternoon mixing that may lower
dewpoints a bit more than current guidance. Have blended in some of
the NBM 10th percentile to account for this. Only other impact will
be some continued river flooding as water from previous 2 days
continues to route through our river systems.

Clearing through the week with temps quickly rebounding back into
the 60s. Next system timing looks to be pushing back a bit within
the overall guidance into late Friday or Saturday. Still uncertainty
around this. System will be embedded within the subtropical jet and
primary low looks to pass south of the area, which means best
rainfall chances and highest amounts look to be in central
Georgia.

Lusk

&&

.AVIATION...
(00Z TAFS)
Issued at 700 PM EST Sun Feb 11 2024

Widespread SHRA has spread into central Georgia and portions of
north Georgia, including ATL at the time of this writing.
Scattered TSRA has also warranted a TEMPO for TSRA for the next
couple of hours at CSG/MCN. As widespread precipitation spreads
northward, ceilings will continue to lower. IFR ceilings are
expected to be widespread around the ATL metro around 02Z, with
LIFR possible in the morning after 10Z. Ceilings will begin to
improve as precipitation moves away to the east in the afternoon. A
TEMPO for TSRA has been maintained from 03-07Z at ATL. Winds have
shifted to SE, but will remain light, at 3-6 kts through the
overnight hours. Winds will begin to increase after 10Z,
increasing to 10-15 kts with gusts between 20-25 kts by 16Z. Winds
will shift back to SW in the late afternoon hours.

//ATL Confidence...00Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          59  67  41  57 / 100 100  70   0
Atlanta         60  67  40  54 / 100 100  30   0
Blairsville     55  61  34  49 /  90  90  80   0
Cartersville    58  66  37  54 / 100 100  20   0
Columbus        64  72  42  58 /  90  90  10   0
Gainesville     58  64  40  54 / 100 100  70   0
Macon           62  72  43  59 /  80  90  30   0
Rome            58  68  39  56 /  90 100  30   0
Peachtree City  60  69  40  55 / 100 100  20   0
Vidalia         62  72  47  60 /  50  90  80   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday evening for GAZ001>009-011>016-
019>025-027-030>039-041>062-066>076-078>085-089>097.

&&

SHORT TERM...NListemaa
LONG TERM....Lusk
AVIATION...King
Hazardous weather outlook, Feb 11, 2:51 PM EST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
251 PM EST Sun Feb 11 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
251 PM EST Sun Feb 11 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Several waves of moderate to locally heavy rainfall will be
possible tonight. A Flood Watch has been issued for areas along
and north of a line from LaGrange to Warrenton.

Isolated to scattered thunderstorms are also possible tonight.
Even though localized flooding will be the primary hazard, an
isolated severe thunderstorm isn't out of the question. Damaging
wind gusts and frequent lightning strikes will be possible within
any severe thunderstorm that develops.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

A line of storms capable of producing severe weather is expected
to move into the area during the early Monday morning hours. These
storms could produce damaging winds a few isolated tornadoes.

Several waves of low pressure will move across the Southeast
through Monday. Moderate to heavy rainfall and localized flooding
will be possible, especially where storms repeatedly occur. A
Flood Watch remains in effect through Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Feb 11, 6:01 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
601 PM EST Sun Feb 11 2024

GAZ079-089>091-112330-
Chattahoochee GA-Marion GA-Talbot GA-Muscogee GA-
601 PM EST Sun Feb 11 2024

...A strong thunderstorm will impact portions of northwestern Marion,
Muscogee, northeastern Chattahoochee and southwestern Talbot Counties
through 630 PM EST
...

At 601 PM EST, a strong thunderstorm was over northeast parts of
Columbus, moving east at 55 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Columbus, Geneva, Bibb City, Upatoi, North Fort Moore, Saint Marys
Hills, Edgewood, Flat Rock, Highland Park, Laurel Hills, Green Island
Hills, Juniper, Vista Terrace, Columbus Metropolitan Airport, Rose
Hill, Oakland, Box Springs, Kenwood, Midland, and Marion Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3259 8479 3258 8470 3260 8469 3263 8456
      3258 8446 3243 8454 3244 8497 3245 8498
      3248 8500 3250 8500 3254 8502
TIME...MOT...LOC 2301Z 258DEG 48KT 3251 8490

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Feb 11, 6:53 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
653 PM EST Sun Feb 11 2024

GAZ078-079-089-120145-
Harris GA-Talbot GA-Muscogee GA-
653 PM EST Sun Feb 11 2024

...Strong thunderstorms with very heavy rainfall will impact
portions of Muscogee, southwestern Talbot and southeastern Harris
Counties through 845 PM EST
...

At 651 PM EST, strong thunderstorms with very heavy rain was along a
line extending from Columbus to near Guerryton Alabama, and moving
east at 30 mph. An additional 1 to 1.5 inches of rain can be
expected through 845 PM EST and may result in rises in smaller
creeks and streams and flooding of poor drainage areas.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Columbus, Talbotton, Junction City, Geneva, North Fort Moore, Bibb
City, Upatoi, Ellerslie, Laurel Hills, Green Island Hills, Juniper,
Vista Terrace, Columbus Metropolitan Airport, Baughville, Rose Hill,
Benning Hills, Avondale, Benning Park, Fortson, and Saint Marys
Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3267 8468 3268 8438 3256 8444 3256 8449
      3254 8451 3255 8455 3252 8458 3253 8465
      3251 8472 3246 8475 3240 8498 3243 8496
      3246 8500 3252 8500 3259 8507
TIME...MOT...LOC 2351Z 258DEG 27KT 3254 8493 3226 8550

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The radar

The Maxwell AFB radar (KMXX), 81 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

15 flash flood, 1 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Muscogee

When
February 11, 7:50 PM EST to 9:15 PM EST
Where
Muscogee County, 1.32 mi E of Nankipooh to 0.63 mi NNE of (Csg)columbus Metro
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.548, -84.927

The broadcast media reported at least one foot of flowing water from Lindsey Creek covering both lanes of Effingham Way near Effingham Court. Radar estimates indicate 6 to 8 inches of rain quickly fell over the area, causing the flash flooding.

Flash Flood, Muscogee

When
February 11, 8:02 PM EST to 9:15 PM EST
Where
Muscogee County, 0.29 mi N of Green Is Hills to 1.27 mi NE of Green Is Hills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.504, -84.980

The Department of Transportation reported all lanes on Manchester Expressway was closed for an hour due to flooding of the highway. Radar estimates indicate 6 to 8 inches of rain fell quickly over the area, resulting in the flash flooding.

Flash Flood, Muscogee

When
February 11, 8:52 PM EST to 9:30 PM EST
Where
Muscogee County, 1.52 mi NE of Columbus to 1.21 mi ENE of Green Is Hills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.493, -84.949

The Department of Transportation reported I-185 Southbound closed near Exit 7 due to flooding. Radar estimates indicate 6 to 8 inches of rain fell quickly over the area, resulting in the flash flooding.

Hail, Troup

When
February 12, 12:58 AM EST to 12:59 AM EST
Where
Troup County, 1.53 mi WNW of Hilyer
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.990, -85.004

Deputies reporting quarter size hail at Hamilton Rd and Sam Walker Dr.

Flash Flood, Troup

When
February 12, 4:00 AM EST to 10:00 AM EST
Where
Troup County, 2 mi ESE of Big Spg to 1.44 mi SSE of Mt Ville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.993, -84.866

The Emergency Manager reported Dallas Mill Road flooded due to high flow on Big Springs Creek. Radar estimates indicate 4 to 6 inches of rain quickly fell over the area, resulting in the flash flooding.

Flash Flood, Pike

When
February 12, 5:00 AM EST to 10:00 AM EST
Where
Pike County, 1.27 mi N of Vega to 0.41 mi SSE of Meansville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.038, -84.278

The Emergency Manager reported Bankston Road, north of Vega Road, was closed due to flooding. Radar estimates indicate that 4 to 6 inches of rain quickly fell over the area, resulting in the flash flooding.

Flash Flood, Pike

When
February 12, 5:00 AM EST to 10:00 AM EST
Where
Pike County, 1.06 mi NW of Rose Hill to 1.45 mi S of Rose Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.043, -84.340

The Emergency Manager reported Campbell Road closed due to flooding. Radar estimates indicate 4 to 6 inches of rain quickly fell over the area, resulting in the flash flooding.

Flash Flood, Pike

When
February 12, 5:00 AM EST to 10:00 AM EST
Where
Pike County, 1.71 mi WSW of Zebulon Arpt to 1.23 mi SW of Zebulon Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.075, -84.379

The Emergency Manager reported Old Zebulon Road was closed due to high water on Powder Creek. Radar estimates indicate 4 to 6 inches of rain quickly fell over the area, resulting in the flash flooding.

Flash Flood, Pike

When
February 12, 5:00 AM EST to 10:00 AM EST
Where
Pike County, 1.56 mi WNW of Jolly to 2.14 mi NNW of Hilltop
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.129, -84.425

The Emergency Manager reported Turner Road, between Concord Road and Milner Road, closed due to flooding of Birch Creek. Radar estimates indicate 4 to 6 inches of rain quickly fell over the area, resulting in the flash flooding.

Flash Flood, Pike

When
February 12, 5:00 AM EST to 10:00 AM EST
Where
Pike County, 3 mi ESE of Williamson to 1.86 mi SE of Williamson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.165, -84.321

The Emergency Manager reported Hunter Road closed due to high flows on Elkins Creek and a smaller tributary. Radar estimates indicate 4 to 6 inches of rain quickly fell over the area, resulting in the flash flooding.

Flash Flood, Pike

When
February 12, 5:00 AM EST to 10:00 AM EST
Where
Pike County, 0.6 mi SE of Hollonville to 1.58 mi SSE of Beeks
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.164, -84.463

The Emergency Manager reported Scott Road closed due to flooding from high water on a nearby creek. Radar estimates indicate 4 to 6 inches of rain quickly fell over the area, resulting in the flash flooding.

Flash Flood, Pike

When
February 12, 5:00 AM EST to 10:00 AM EST
Where
Pike County, 2.51 mi NW of Williamson to 1.86 mi N of Beeks
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.206, -84.400

The Emergency Manager reported Bethany Church Road, between Dunbar School Road and Jonathans Roost Road, due to high water on local creeks. Radar estimates indicate 4 to 6 inches of rain quickly fell over the area, resulting in the flash flooding.

Flash Flood, Spalding

When
February 12, 5:00 AM EST to 10:00 AM EST
Where
Spalding County, 2.03 mi NNE of Vaughn to 2.26 mi SW of Birdie
Cause
Heavy Rain
Reported by
Public
Coordinates
33.308, -84.389

The public relayed a report of flood waters from a nearby creek overwhelming a culvert, resulting in the evacuation of twelve homes on Valley Hill Road. No homes were flooded. Radar estimates indicate 3 to 4 inches of rain quickly fell over the area, resulting in the flash flooding.

Flash Flood, Heard

When
February 12, 6:00 AM EST to 10:00 AM EST
Where
Heard County, 0.94 mi NE of O Neals Xrds to 0.6 mi NW of Kirk
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.209, -85.207

The Emergency Manager reported Lipham Road flooded at two points, including at Brush Creek where a small bridge along the gravel road was washed out due to the high flow. Radar estimates indicate 4 to 5 inches of rain quickly fell over the area, resulting in the flash flooding.

Flash Flood, Heard

When
February 12, 6:00 AM EST to 10:00 AM EST
Where
Heard County, 4.67 mi E of Elery to 3.59 mi E of Elery
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.360, -84.990

The Emergency Manager reported the roadway flooded at the Hilly Mill Creek culvert, near the intersection of George Brown Road and Joe Stephens Road. Radar estimates indicate 4 to 5 inches of rain quickly fell over the area, resulting in the flash flooding.

Flash Flood, Talbot

When
February 12, 8:00 AM EST to 9:30 AM EST
Where
Talbot County, 3.75 mi ENE of Baughville to 2.28 mi ENE of Cunningham Crossroads
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.674, -84.612

The Emergency Manager reported multiple roads closed due to flash flooding including: James Posey Road, Ellison Pound Road, Howard Road, and Carlisle Road. Ellison Road remained closed after the floodwaters receded due to a drainage pipe failure. Radar estimates indicate 3 to 4 inches of rain quickly fell over the area, resulting in the flash flooding.

Flood, Talbot

When
February 12, 9:00 AM EST to February 14, 11:00 AM EST
Where
Talbot County, 4.92 mi NE of Pleasant Hill to 5.21 mi NNE of Prattsburg
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.840, -84.430

The Emergency Manager reported floodwaters from the Flint River entered a few low-lying homes. The river rose to Minor Flood Stage on February 12, and the USGS river gage at the Highway 36 bridge (NWS: TMSG1 / USGS 02346180) observed a river crest on February 13 at 12.9 feet, just 0.1 feet below Moderate Flood Stage. Flooding ended on February 14. Radar estimates indicate 4 to 5 inches of rain quickly fell over the area, resulting in the flooding of the Flint River and nearby tributaries.

Thunderstorm Wind, Walton

When
February 12, 9:15 PM EST to 9:17 PM EST
Where
Walton County, 3.23 mi W of Monroe
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.776, -83.776

At least one tree and two power poles were downed near the intersection of Davan Lane and H.D. Atha Rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165034, 1165037, 1165043, 1163557, 1165170, 1165161, 1165162, 1165163, 1165164, 1165165, 1165166, 1165167, 1165171, 1165168, 1165169, 1165172, 1165175, 1163560.